Journal of Applied Probability

The size of a major epidemic of a vector-borne disease

Daryl J. Daley and Randall J. Swift

Abstract

Based on a simple model due to Dietz, it is shown that the size of a major epidemic of a vector-borne disease with basic reproduction ratio R0>1 is dominated by the size of a standard SIR (susceptible--infected--removed) epidemic with direct host-to-host transmission of disease and the same R0. Further bounds and numerical illustrations are provided, broadly spanning situations where the size of the epidemic is short of infecting almost all those susceptible. The total size is moderately sensitive to changes in the population parameters that contribute to R0, so that the fluctuating behaviour in `annual' epidemics is not surprising.

Article information

Source
J. Appl. Probab., Volume 48A (2011), 235-247.

Dates
First available in Project Euclid: 18 October 2011

Permanent link to this document
https://projecteuclid.org/euclid.jap/1318940468

Digital Object Identifier
doi:10.1239/jap/1318940468

Mathematical Reviews number (MathSciNet)
MR2865629

Zentralblatt MATH identifier
1223.92054

Subjects
Primary: 92D30: Epidemiology
Secondary: 62P10: Applications to biology and medical sciences

Keywords
Epidemic dengue basic reproduction ratio epidemic total size branching process deterministic epidemic model seasonal infection

Citation

Daley, Daryl J.; Swift, Randall J. The size of a major epidemic of a vector-borne disease. J. Appl. Probab. 48A (2011), 235--247. doi:10.1239/jap/1318940468. https://projecteuclid.org/euclid.jap/1318940468


Export citation